Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 12, NWS Lubbock, TX

April 14, 2017Castro County, Parmer County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 14, 2017, 6:05 PM CDT for Castro County, Parmer County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2017, 6:05 PM CDT (23:05 UTC)
Expired
Apr 14, 2017, 6:30 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

Counties Castro County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 103 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 6:05 PM CDTTORNADO6 Ne Lazbuddie, TXTORNADO OBSERVED BY STORM SPOTTER
Apr 14, 6:27 PM CDTTORNADO8 W Dimmitt, TXMULTIVORTEX TORNADO OBSERVED ON LIVE SPOTTER FEED.
Apr 14, 6:30 PM CDTTSTM WND DMG10 Wsw Dimmitt, TXPOWERPOLES DOWN ON FM 1524

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WFUS54 KLUB 142305
TORLUB
TXC069-369-142330-
/O.NEW.KLUB.TO.W.0012.170414T2305Z-170414T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
605 PM CDT FRI APR 14 2017

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  East central Parmer County in the Panhandle of Texas...
  West central Castro County in the Panhandle of Texas...

* Until 630 PM CDT
    
* At 605 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northeast of Lazbuddie, or 12 miles southwest
  of Dimmitt, moving northeast at 15 mph.

  HAZARD...Tornado and hail up to three inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Parmer and west central Castro Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3441 10260 3451 10259 3458 10238 3444 10238
TIME...MOT...LOC 2305Z 244DEG 15KT 3447 10251 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

01
1 follow-up statement
104 
WWUS54 KLUB 142312
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
612 PM CDT FRI APR 14 2017

TXC369-142321-
/O.CAN.KLUB.TO.W.0012.000000T0000Z-170414T2330Z/
Parmer TX-
612 PM CDT FRI APR 14 2017

...THE TORNADO WARNING FOR EAST CENTRAL PARMER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3458 10238 3444 10238 3442 10253 3453 10253
TIME...MOT...LOC 2311Z 244DEG 15KT 3448 10248 

$$

TXC069-142330-
/O.CON.KLUB.TO.W.0012.000000T0000Z-170414T2330Z/
Castro TX-
612 PM CDT FRI APR 14 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WEST
CENTRAL CASTRO COUNTY...
    
At 611 PM CDT, a confirmed tornado was located 9 miles northeast of
Lazbuddie, or 10 miles southwest of Dimmitt, moving northeast at 15
mph.

HAZARD...Damaging tornado and three inch hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
west central Castro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3458 10238 3444 10238 3442 10253 3453 10253
TIME...MOT...LOC 2311Z 244DEG 15KT 3448 10248 

TORNADO...OBSERVED
HAIL...3.00IN

$$

01

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 14, 6:04 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 14, 6:04 PM CDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
604 PM CDT Fri Apr 14 2017

.UPDATE...
Minor update to raise PoPs significantly around and just
downstream of the current slow-moving severe thunderstorm over
western Castro County. Given the slow storm motion heavy/flooding
rains is also an increasing concern in addition to the severe
threat. The activity should gradually wane by mid-late evening as
it moves into an increasingly capped environment and the BL cools.

&&

.PREV DISCUSSION... /issued 301 PM CDT Fri Apr 14 2017/

SHORT TERM...
The Saturday afternoon setup will be similar to today's. We will
still be dealing with capping issues but farther to the east.
Convection will largely be conditional again. A very narrow swath of
uncapped air may exist just east of the dryline. The dryline will
mix farther to the east to somewhere around the I27/US87 corridor.
Areas east of the dryline will be stuck with low stratus for much of
the day until some clearing by mid afternoon initially limiting
instabilities and maximizing capping. Very strong instabilities will
exist east of the dryline with good low level shear. Large scale
forcing will be lacking again relying on dryline convergence to
initiate convection. A cold front will be moving through the Texas
Panhandle during the afternoon. This will maximize low level
convergence north of the area in the eastern Texas Panhandle.

LONG TERM...
Any isolated convection Saturday afternoon should quickly fade as
instability wanes and inhibition increases during the mid-late
evening hours. The first half of Easter should then start out on the
mild and quiet side. However a weak cold front/surface boundary is
progged to sag into the northern or central zones before stalling
out and this along with the attendant dryline south of the front and
perhaps weak upper support within modest west-southwest flow aloft
should spur scattered storm development during the afternoon and
evening hours. Good moisture/instability along with sufficient deep
layer shear along the front and east of the dryline could support
robust updrafts and the risk of severe weather. The front/boundary
should wash out on Monday, but we will hang on to a risk of isolated
afternoon/evening convection along and east of the dryline which
will likely be located near or east of the edge of the Caprock.

Beyond Monday brief low amplitude ridging aloft along with a further
eastward push to the afternoon dryline position should keep the CWA
dry Tuesday and Wednesday. After that it becomes less clear as a
storm system is expected to approach through the Great Basin before
closing off and emerging across the High Plains late week. A
northern CONUS shortwave trough is forecast to drop a backdoor cold
front into or through the FA on Thursday. Lift ahead of the
system will renew shower and storm chances along and north of the
boundary late Thursday or Thursday night. Beyond that all will
depend on the track of the upper low. The latest GFS and ECMWF
favor a track north of the CWA which would quickly dry slot the FA
and bring an end to storm chances /aside from perhaps a little
light wrap around moisture if the low isn't too far north per the
ECMWF/. If you are hoping for more widespread and long-duration
rainfall, the Canadian is the winner this afternoon stalling the
low to our west while sinking slowly southward from Friday through
the weekend. This would result in a cool and soggy weekend,
though at this point it looks like a very low probability outcome.
Time will tell, but for now have included 20-30 PoPs from late
Thursday through Friday.

Temperatures through most or all of the extended will reside on the
warm side of average with Tuesday and Wednesday likely the warmest
of the days when highs well into the 80s /perhaps a few lower 90s/
are expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/23
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1115 AM CDT Fri Apr 14 2017

TXZ021>044-151615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1115 AM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible late this
afternoon into the early evening across the southwestern Texas
Panhandle and the western South Plains, generally along and west
of a Tulia to Tahoka line. The main severe threats will be hail up
to tennis ball size and winds up to 70 mph. Additionally, isolated
tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated late-day severe thunderstorms could affect areas east of
the Caprock escarpment on Saturday. A greater coverage of severe
storms is possible across a broader portion of the South Plains
area on Sunday afternoon and evening as a cold front enters the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Apr 14, 4:59 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             4 ENE BOVINA            34.54N 102.82W
04/14/2017  M1.88 INCH       PARMER             TX   STORM CHASER

&&

EVENT NUMBER LUB1700110

GDS
Local storm report, Apr 14, 5:08 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
508 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             3 ENE BOVINA            34.53N 102.84W
04/14/2017  E2.25 INCH       PARMER             TX   STORM CHASER

&&

EVENT NUMBER LUB1700111

GDS
Local storm report, Apr 14, 5:10 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             8 S FRIONA              34.52N 102.72W
04/14/2017  M1.77 INCH       PARMER             TX   STORM CHASER

&&

EVENT NUMBER LUB1700112

GDS
Local storm report, Apr 14, 5:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             8 S FRIONA              34.52N 102.72W
04/14/2017  E2.75 INCH       PARMER             TX   STORM CHASER

            HAIL DESTROYED THE WINDSHIELD.

&&

EVENT NUMBER LUB1700113

GDS
Local storm report, Apr 14, 5:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             4 E BOVINA              34.52N 102.82W
04/14/2017  E2.75 INCH       PARMER             TX   LAW ENFORCEMENT

            HAIL KNOCK OUT THE WINDSHIELD OF THE POLICE CAR. TIME
            OF HAIL IS ESTIMATED.

&&

EVENT NUMBER LUB1700114

GDS
Local storm report, Apr 14, 5:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
541 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             9 N LAZBUDDIE           34.52N 102.61W
04/14/2017  M2.80 INCH       PARMER             TX   STORM CHASER

            TIME OF HAIL ESTIMATED.

&&

EVENT NUMBER LUB1700115

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:15 PM CDTSpecial Weather StatementLUBKent30 min
Apr 13, 7:46 PM CDTAreal Flood AdvisoryLUBKent89 min
Apr 14, 4:02 PM CDTSevere Thunderstorm WarningLUBParmer43 min
Apr 14, 4:39 PM CDTSevere Thunderstorm WarningLUBParmer51 min
Apr 14, 5:27 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer48 min
Apr 14, 6:00 PM CDTAreal Flood AdvisoryLUBCastro, Parmer2 hr
Apr 14, 6:10 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer50 min
Apr 14, 6:29 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBCastro, Parmer31 min
Apr 14, 6:42 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBCastro33 min
Apr 14, 6:59 PM CDTSevere Thunderstorm WarningLUBCastro46 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.